Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 15, NWS Honolulu, HI

February 27, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 27, 2013, 11:52 PM HST for Hawaii County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2013, 11:52 PM HST (09:52 UTC)
Expired
Feb 28, 2013, 9:54 AM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WWHW70 PHFO 280952
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1152 PM HST WED FEB 27 2013

...HIGH WIND WARNING CANCELLED FOR BIG ISLAND SUMMITS...
...WIND ADVISORY CANCELLED FOR HALEAKALA SUMMIT...
...WIND ADVISORY NOW IN EFFECT FOR BIG ISLAND SUMMITS UNTIL 6 AM 
THURSDAY...

.STRONG WINDS OVER THE SUMMITS CONTINUE TO GRADUALLY DIMINISH...
AND WILL CONTINUE TO DO SO THROUGH THURSDAY. A NEW HIGH BUILDING
NORTH OF THE ISLANDS ON FRIDAY IS EXPECTED TO BRING ANOTHER INCREASE
IN WIND SPEEDS OVER HALEAKALA SUMMIT...POSSIBLY REACHING ADVISORY
LEVELS AGAIN.

HIZ028-281600-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-130228T1000Z/
/O.NEW.PHFO.WI.Y.0015.130228T0952Z-130228T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1152 PM HST WED FEB 27 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHEAST TO EAST 25 TO 35 MPH WITH GUSTS TO 50
  MPH...AND GRADUALLY DIMINISHING.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ022-281100-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-130228T1000Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
1152 PM HST WED FEB 27 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH TRADE WINDS OVER THE HALEAKALA SUMMIT WILL REMAIN BREEZY...
SPEEDS WILL BE BELOW ADVISORY LEVELS. 

$$

BIRCHARD
2 follow-up statements
160 
WWHW70 PHFO 281338
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 AM HST THU FEB 28 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS UNTIL NOON TODAY...

.STRONG WINDS OVER THE SUMMITS CONTINUE TO GRADUALLY DIMINISH...
AND WILL DROP BELOW ADVISORY LEVELS BY THIS AFTERNOON. 

HIZ028-282200-
/O.EXT.PHFO.WI.Y.0015.000000T0000Z-130228T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
338 AM HST THU FEB 28 2013

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...NORTHEAST TO EAST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BIRCHARD
292 
WWHW70 PHFO 281954
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
954 AM HST THU FEB 28 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS IS CANCELLED...

HIZ028-282100-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-130228T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
954 AM HST THU FEB 28 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA THIS MORNING...AND IS
EXPECTED TO CONTINUE WEAKENING TODAY. THEREFORE...THE ADVISORY IS
CANCELLED.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 27, 8:35 PM HST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 27, 8:35 PM HST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
835 PM HST WED FEB 27 2013

.SYNOPSIS...
BREEZY AND GUSTY TRADE WINDS WILL PERSIST THROUGH EARLY NEXT WEEK...
WITH THE STRONGEST WINDS DUE ON FRIDAY AND SATURDAY. SOMEWHAT DRY
TRADE WIND WEATHER WILL CONTINUE FOR THE NEXT DAY OR SO...WITH A
TYPICAL PATTERN OF WINDWARD AND MAUKA SHOWERS IN STORE FOR THE
WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...
LITTLE CHANGE TO THE OVERALL FORECAST PHILOSOPHY PRESENTED BY THE
DAY SHIFT. ASIDE FROM THE WIND HEADLINES FOR THE SUMMITS ON MAUI AND
THE BIG ISLAND...A MOSTLY QUIET NIGHT IS EXPECTED. WINDS ARE
TRENDING DOWN...BUT THE WARNING AND ADVISORY ARE STILL VALID. WILL
CONTINUE TO MONITOR OBSERVATIONS AND UPDATE NPW/FORECASTS SHORTLY
BEFORE THEIR CURRENT EXPIRATION TIME OF MIDNIGHT.

GUSTY TRADE WINDS WILL BE ON A DOWNWARD TREND THROUGH MOST OF
THURSDAY. A 1030 MB SURFACE HIGH CONTINUES TO MOVE E ABOUT 1600
MILES NE OF THE ISLANDS...WHILE ITS ASSOCIATED SURFACE RIDGE ABOUT
425 MILES N OF KAUAI IS DRIFTING S. WITH THE SURFACE RIDGE WEAKENING
AND MOVING S...TRADE WINDS ARE SLOWLY DECLINING. THOUGH DECREASING...
WINDS REMAIN STRONG ACROSS THE HIGHER ELEVATIONS ACROSS THE STATE.
THUS...A HIGH WIND WARNING REMAINS FOR THE SUMMITS ON THE BIG
ISLAND...AND A WIND ADVISORY REMAINS FOR HALEAKALA SUMMIT. WINDS
WILL DIMINISH FURTHER THROUGH THURSDAY AS THE STRONG MID AND UPPER
LEVEL GRADIENT BETWEEN A RIDGE ALOFT TO THE N...AND A LOW FAR TO THE
E...SLIDES FURTHER E.

MOSTLY DRY TRADE WIND WEATHER IS IN STORE FOR THE NEXT COUPLE OF
DAYS. SATELLITE DERIVED PRECIPITABLE WATER /PW/ VALUES ARE DOWN
BELOW 0.75 OF AN INCH...WITH AFTERNOON SOUNDING DATA HINTING AT
SLIGHTLY HIGHER VALUES OVER THE BIG ISLAND. THE RIDGING ALOFT IS
PRODUCING STRONG INVERSIONS BETWEEN 4 AND 6 KFT ACCORDING TO RECENT
AIRCRAFT DATA. WITH LITTLE CHANGE THROUGH AT LEAST TOMORROW...EXPECT
MINIMAL SHOWER ACTIVITY TO BE CONFINED TO WINDWARD SLOPES...WITH THE
HIGHEST CHANCES FOR RAINFALL ON THE BIG ISLAND.

ANOTHER SHOT OF GUSTY TRADE WINDS IS DUE ON FRIDAY AND SATURDAY.
STRONG HIGH PRESSURE WILL PASS N OF THE ISLANDS...CAUSING THE TRADES
TO INCREASE AGAIN. TRADE WINDS WILL EASE A NOTCH AS THE HIGH MOVES
OFF TO THE E ON SUNDAY...WITH MODERATE TO LOCALLY BREEZY TRADES
HOLDING INTO EARLY NEXT WEEK.

A SLIGHT INCREASE IN MAINLY WINDWARD SHOWERS IS POSSIBLE HEADING
INTO THE WEEKEND. AN UPPER LEVEL TROUGH WILL PASS OVERHEAD FRIDAY
AND SATURDAY THEN LINGER NEARBY...WEAKENING THE INVERSION A BIT AND
POSSIBLY LEADING TO AN INCREASE IN WINDWARD SHOWERS. MORE
SIGNIFICANT WEAKENING OF THE RIDGE ALOFT COULD LEAD TO AN INCREASE
IN RAINFALL TUESDAY OR WEDNESDAY.

&&

.AVIATION...
GIVEN A COUPLE STRONGER AIRCRAFT REPORTS OF 25-30KT AND THE
STRONG/LOW INVERSION...THERE IS ENOUGH POTENTIAL FOR MODERATE LOW
LEVEL TURB TO THE LEE OF THE MTNS...AND AIRMET TANGO WILL REMAIN IN
EFFECT. ALTHOUGH WINDS WILL DIMINISH SLIGHTLY THROUGH THURSDAY...
THEY WILL INCREASE AGAIN THURSDAY NIGHT...AND AIRMET TANGO WILL
LIKELY REMAIN INTO EARLY NEXT WEEK.

OTHERWISE CONDITIONS WILL BE DRY AND STABLE WITH VFR PREVAILING.
SHOWERS WILL BE FOCUSED ACROSS WINDWARD SECTIONS...WHERE BRIEF MVFR
CIG WILL BE POSSIBLE.

&&

.MARINE...
TRADES ARE ON A BRIEF DECLINE....BUT A SMALL CRAFT ADVISORY /SCA/
REMAINS IN PLACE FOR ALL WATERS. AS TRADES GRADUALLY DECLINE...SO
WILL ROUGH TRADE WIND DRIVEN SEAS. THAT WILL PRODUCE BORDERLINE
CONDITIONS ACROSS SOME WATERS FOR BOTH WINDS AND SEAS TOMORROW...BUT
AN INCREASING NW SWELL COMBINED WITH REBUILDING TRADES THURSDAY
EVENING WILL BE ENOUGH TO KEEP THE SCA GOING FOR ALL WATERS THROUGH
SATURDAY. THE SCA COULD BE TRIMMED BACK  TO THE TYPICALLY WINDY
WATERS ON SUNDAY.

ROUGH SURF ALONG E FACING SHORES IS ON A SHORT DOWNWARD TREND...
WHILE SURF IS COMING UP FOR MOST N AND W FACING SHORES. FORERUNNERS
OF A NW SWELL HAVE ARRIVED AT BUOY 51101. SURF WILL REACH HIGH SURF
ADVISORY LEVELS FOR N AND W FACING SHORES OF MOST SMALLER ISLANDS BY
MORNING...AND A HIGH SURF ADVISORY HAS BEEN ISSUED. THE ADVISORY
RUNS THROUGH SATURDAY MORNING. A MODERATE NW SWELL IS DUE EARLY NEXT
WEEK. LOOK FOR E SHORE SURF TO INCREASE TO ADVISORY LEVELS BY FRIDAY
NIGHT...AND REMAIN HIGH THROUGH THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT FOR BIG ISLAND SUMMITS.

WIND ADVISORY UNTIL MIDNIGHT FOR HALEAKALA SUMMIT.

HIGH SURF ADVISORY FROM 6 AM HST THURSDAY UNTIL 6 AM HST SATURDAY
FOR NORTH AND WEST FACING SHORES OF KAUAI OAHU MOLOKAI AND NIIHAU
AND FOR NORTH FACING SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR ALL WATERS.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:36 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao4 days

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.